Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Kansas City, MO

June 9, 2018Buchanan County, Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2018, 8:43 PM CDT for Buchanan County, Platte County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 8:43 PM CDT (01:43 UTC)
Expired
Jun 9, 2018, 9:15 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

619 
WUUS53 KEAX 100143
SVREAX
MOC021-165-100215-
/O.NEW.KEAX.SV.W.0098.180610T0143Z-180610T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT SAT JUN 9 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buchanan County in northwestern Missouri...
  Northeastern Platte County in west central Missouri...

* Until 915 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located near Agency, or 8
  miles west of Gower, moving southeast at 30 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Agency, Edgerton, Dearborn, Camden Point, De Kalb, Ridgely and
  Faucett.

This includes Interstate 29 between mile markers 22 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9471 3958 9460 3942 9460 3940 9463
      3940 9483 3959 9495
TIME...MOT...LOC 0143Z 318DEG 27KT 3960 9475 

HAIL...0.75IN
WIND...70MPH
 
$$

Bailey
1 follow-up statement
754 
WWUS53 KEAX 100207
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT SAT JUN 9 2018

MOC021-165-100216-
/O.EXP.KEAX.SV.W.0098.000000T0000Z-180610T0215Z/
Buchanan MO-Platte MO-
907 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3970 9471 3958 9460 3942 9460 3940 9463
      3940 9483 3959 9495
TIME...MOT...LOC 0206Z 318DEG 27KT 3947 9460 

$$

Bailey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:42 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 6:42 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Sat Jun 9 2018

.Discussion...
Issued at 256 PM CDT SAT JUN 9 2018

Another summer day, more subtle features to track that could have an
impact on weather in the area. First, there is an outflow
boundary/differential heating boundary in northeastern MO from the
short-lived bow echo that traveled into west central IL. This arcs
back into the extreme northeast portions of the forecast area and
could act as a focus for future storm development this afternoon.
Second, there is an area of convergence showing up in the surface
observations and satellite data in east central NE that is
tracking to the southeast into northern MO. Models don't seem to
know it's there and as a result don't produce anything from it
later this afternoon and this evening. From this convergent area,
an inverted surface trough extends to the north through northern
IA. Lastly, most of the area appears to be under an area of
subsidence from the MCS that dissipated over the area this
morning. This will likely suppress thunderstorm activity across
eastern KS and western MO. There is also strong warm advection at
700mb into eastern KS and western MO that should inhibit
convection there later this afternoon. Think for the afternoon
hours, the best chances for any thunderstorms will be in our
extreme northeastern zones with the outflow/differential heating
boundary.

Tonight, thunderstorms should develop in IA this afternoon and
organize into another MCS that tracks to the southeast. This may
eventually work into the northern and northeastern portions of the
forecast area around midnight, give or take an hour or two. The
NAMNest is the most bullish in bringing storms into the area
tonight. But given where storms should initiate and their
southeastward track, it seems like northern to northeastern MO has a
good chance at seeing storms during the overnight hours.

Sunday, heights and thicknesses increase over the area with very
warm 850mb temperatures spreading over the region. This indicates
that it'll be very hot for this time of year. The one thing that
could throw a wrench into things is if some convective debris moves
into the region and inhibits potential for max heating. Assuming we
see max heating, which at this point is the most likely scenario for
much of the forecast area, we could see highs in the upper 90s
across eastern KS and western MO.

For Monday, the thermal ridge builds eastward ahead of an advancing
cold front. This will result in another hot day across the area.
With dewpoints climbing into the upper 60s to around 70, extreme
instability should build. As the front advances into the
instability, thunderstorms are expected to develop late in the
afternoon/early in the evening. Shear looks marginal at this time
but given the strong instability there should be threat for
severe storms. Forecast soundings show a nice inverted V so it
seems like winds would be the most likely hazard.

For the rest of the forecast, cooler and drier weather should build
into the area Tuesday into Wednesday. But we get right back into the
heat and humidity later in the week and the strongest ridging out
west, it could potentially be active with MCSs moving into the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 633 PM CDT SAT JUN 9 2018

Scattered showers and thunderstorms are currently moving through
western Missouri, effecting KMCI at the beginning of the forecast
for 1-2 hours. Another round of storms exiting Nebraska will have
a chance to effect KSTJ during the early portion of the forecast.
These storms are expected to push east of the TAF locations by
3-4Z, but may continue to cause issues over north central Missouri
through 6-7Z. The next chance for thunderstorm development over
northern Missouri will occur after 7-8Z when a line of
thunderstorms is expected to move in from Iowa at that time. This
may cause issues for any flights over northern Missouri through
sunrise and could even alter the wind directions at the TAF
locations if it makes it far enough south. After sunset the threat
of thunderstorms will diminish over the area with winds picking
up from the SW with gusts near 20-25kts in the afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, Jun 9, 4:57 AM CDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Sat Jun 9 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Sat Jun 9 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms will be possible across northern
 Missouri this afternoon and evening. The main threats will be for
 strong winds and large hail.

 Hot conditions are expected through the weekend with highs in the
 low to mid 90s and heat index values in the mid 90 to 100 degree
 range.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few strong storms may be possible across north central Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 9, 6:37 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT SAT JUN 9 2018

KSZ102-MOZ011-100015-
Doniphan KS-Holt MO-
637 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND WESTERN
HOLT COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Falls City, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City, Forest City, Craig, White Cloud, Big Lake, Fortescue,
Bigelow, Corning and Iowa Point.

This includes Interstate 29 between mile markers 79 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4026 9519 3989 9517 3995 9534 4000 9534
      4000 9531 4003 9535 4003 9540 4004 9542
      4006 9542 4007 9539 4012 9539 4018 9548
      4024 9547 4025 9552 4026 9554
TIME...MOT...LOC 2337Z 269DEG 24KT 4014 9550

Bailey
Special weather statement, Jun 9, 7:25 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
725 PM CDT SAT JUN 9 2018

KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
725 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 7 miles northwest of Highland, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Denton, Severance, Leona,
Iowa Point and Fanning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4009 9524 3988 9500 3965 9534 4000 9534
      4000 9531 4003 9535
TIME...MOT...LOC 0025Z 324DEG 18KT 3994 9537

Bailey
Special weather statement, Jun 9, 7:53 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
753 PM CDT SAT JUN 9 2018

KSZ102-MOZ011-012-020-100130-
Doniphan KS-Buchanan MO-Holt MO-Andrew MO-
753 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN BUCHANAN...
SOUTHEASTERN HOLT AND SOUTHWESTERN ANDREW COUNTIES UNTIL 830 PM
CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Joseph, Savannah, Wathena, Elwood, Highland, Troy, Country Club
Villa, Country Club, Agency, Amazonia, Denton, Severance, Leona, St.
Joseph Airport, Bendena and Fanning.

This includes the following highways...
 Interstate 29 between mile markers 41 and 71.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3988 9534 4003 9502 3990 9476 3967 9462
      3965 9534
TIME...MOT...LOC 0053Z 310DEG 24KT 3985 9511

Bailey
Local storm report, Jun 9, 7:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     OREGON                  39.99N 95.14W
06/09/2018                   HOLT               MO   911 CALL CENTER

            TREE AND POWER LINE DOWN.

&&

JRB
Local storm report, Jun 9, 8:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     TROY                    39.79N 95.09W
06/09/2018  E70 MPH          DONIPHAN           KS   EMERGENCY MNGR

            ESTIMATED WINDS OF 40 TO 50 MPH WITH GUSTS
            OF 60 TO 70 MPH. PEA-SIZED HAIL.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt34 min
Jun 9, 8:12 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.